Cancer therapy produces diabetes-like symptoms

Wed, 04 Apr 2012
A new study has claimed that a cancer drug could result in a diabetic-like state in some patients.

Rapamycin, an immune-suppressant drug that is currently being tested in clinical trials for its anti-cancer benefits and as a way of preventing organ rejection, could produce similar symptoms as experienced by some diabetes patients. The research, which was published in the journal Cell Metabolism, showed that around 15 per cent of those who take the treatment also went on to develop both insulin resistance and glucose intolerance, health problems found in diabetics.

It was shown that mice that received rapamycin were at a higher risk of problems controlling their blood sugar levels due to a drop in insulin signaling caused by the activity of a protein called Yin Yang 1, or YY1. For those mice that had their YY1 protein knocked out in their muscles didn't have this response to rapamycin as they were protected against the development of diabetes-like symptoms.

The findings highlight that YY1 is the target of rapamycin that is responsible for a reduction in normal insulin function, and it is argued that doctors should think about offering anti-diabetes drugs in conjunction with rapamycin, which is derived from bacteria that was found on Easter Island, and is used as an immunosuppressant in transplant patients.
Leave a Comment
Login via Facebook, Yahoo! and Hotmail
or
Have your full say in the Diabetes Forum
Your comments may be moderated. Please report any spam, illegal, offensive or libellous posts.